Joseph H. Friedman, MD, Professor, Clinical Neurosciences, Brown University School of Medicine; Chief, Neurology; Director, Parkinson's Disease and Movement Disorders Center, Memorial Hospital of Rhode Island, Pawtucket, RI, USA.
Drug-induced parkinsonism, an often overlooked condition, is frequently an iatrogenic result of antipsychotic medications, particularly in older adults. Spontaneous features of parkinsonism are common in the community-dwelling older adult as well as in patients with the common dementing illnesses. Parkinsonism is associated with increased mortality and morbidity, and a greater need for support services. This article reviews current knowledge of parkinsonism and stresses the need for diligence. The newer antipsychotics, while reducing the incidence of tardive dyskinesia, are not all completely free of inducing extrapyramidal side effects, with parkinsonism being the most common.
Key words: drug-induced parkinsonism, atypical antipsychotics, extrapyramidal syndromes.